To the Editor.
—Clomipramine hydrochloride, a tricyclic antidepressant, is often used for the treatment of depressive disorders. In pregnant women, however, its safety has not been fully established. The drug may cause signs of toxicity or drug withdrawal in newborn offspring. In the latter event, jitteriness and seizures appear to be the most frequent manifestations.1-3 The signs of withdrawal usually do not appear at birth because time is required for excretion of the drug and the subsequent onset of symptoms. We report an unusual case of a newborn who was symptomatic immediately after birth.A 33-year-old woman in her sixth pregnancy had an obsessive-compulsive disorder treated with clomipramine hydrochloride, 100 to 150 mg/d, from the 12th gestational week. At 32 weeks, she decided of her own accord to abruptly discontinue the drug. Four days later, she presented with premature contractions and imminent delivery.A 2.7-kg male was born by